The clinical and public health problem of relapse despite primaquine therapy: case review of repeated relapses of Plasmodium vivax acquired in Papua New Guinea.
Ingram RJH., Crenna-Darusallam C., Soebianto S., Noviyanti R., Baird JK.
BACKGROUND: Primaquine is the only drug available for preventing relapse following a primary attack by Plasmodium vivax malaria. This drug imposes several important problems: daily dosing over two weeks; toxicity in patients with glucose-6-phosphate dehydrogenase (G6PD) deficiency; partner blood schizontocides possibly impacting primaquine safety and efficacy; cytochrome P-450 abnormalities impairing metabolism and therapeutic activity; and some strains of parasite may be tolerant or resistant to primaquine. There are many possible causes of repeated relapses in a patient treated with primaquine. CASE DESCRIPTION: A 56-year-old Caucasian woman from New Zealand traveled to New Ireland, Papua New Guinea for two months in 2012. One month after returning home she stopped daily doxycycline prophylaxis against malaria, and one week later she became acutely ill and hospitalized with a diagnosis of Plasmodium vivax malaria. Over the ensuing year she suffered four more attacks of vivax malaria at approximately two-months intervals despite consuming primaquine daily for 14 days after each of those attacks, except the last. Genotype of the patient's cytochrome P-450 2D6 alleles (*5/*41) corresponded with an intermediate metabolizer phenotype of predicted low activity. DISCUSSION: Multiple relapses in patients taking primaquine as prescribed present a serious clinical problem, and understanding the basis of repeated therapeutic failure is a challenging technical problem. This case highlights these issues in a single traveler, but these problems will also arise as endemic nations approach elimination of malaria transmission.